Tag Archives: low testosterone

4 Years of Seminary: The Struggle is Real – Spiritual

Christ is the light of the world, whoever follows him will not walk in darkness, but have the light of lifeBefore reading this please read the first part of this series here since it provides essential background information for properly understanding this post.

It’s hard to make generalities about something like depression, so I’ll just speak from own experience in this post. In my worst moments I feel like burning the world to the ground, and in my best moments I just feel apathetic towards everything because I feel powerless to do anything to change my situation.

In the beginning, before I knew what was going on [around summer 2014], it was mostly just anger. A whole lot of anger. Angry at God. Angry at others. Angry at the world. I think perhaps the only notable thing I have not been angry at is myself, but everything else there’s a good chance I have been angry at it at some point. I prayed a lot of angry prayers and wrote a lot of angry journal entries during this time. It’s hard to pray when you’re angry. It’s hard to really do any sort of spiritual exercise when you’re angry. I tried to and found it to be a completely pointless and fruitless activity, and so for a period of time I just stopped. No praying, no devotions, no nothing. I went to church on Sunday [and didn’t grasp anything that was going on], but that was it.

Well during this time I was driving home from work one day and I was angry. And on this particular day I happened to be angry at God and decided to voice my displeasure to Him. When I had finished my tirade I heard a response almost immediately: go see a doctor. So I did and eventually was diagnosed with hypogonadism. When I finally started treatment for it in the beginning of 2015 I felt better, had more energy, a lot less anger, and resumed praying and devotions. It helped me to see that all the anger and frustration I had previously were mainly a result of a hormone imbalance. I was completely buried in work at this point and this prevented me from really being able to reorder myself spiritually to the extent I would have liked, but I at least felt the desire to serve God return, which had been noticeably absent previously.

This second time around though there isn’t much anger present, it’s mostly just hopelessness and sadness. I tend to believe that this is the lot God has given me in life: to suffer in depression and sadness and never be able to do anything of worth or have anything good happen to me. I have to say that hopelessness and sadness have been far tougher for me to battle than anger was because they kill much of my love and desire for God.

They also make it hard for me to discern what’s real and what’s not. Are the feelings of hopelessness and powerlessness real? Is this really the life God has given me to live, one that’s sad, miserable, and lonely? Is it really not going to get any better for me? Or are the few moments when I feel my desire and love for God return real? Am I really still willing to follow Christ and go wherever He calls me to serve Him? I don’t know. And when I think I have it figured out my thoughts and feelings change and I’m confused once again. 

I’m also tired and worn out from battling and struggling with this over the past 2 years. Most of the time I feel like my faith has been thoroughly gutted and all that remains is a bare frame, which itself sometimes gets a little shaky, though it never falls. But I suppose this very fact, that despite all this my faith has not fallen, is enough evidence that God is with me during this time and will see me through it.

I wish I could end this post with some great story about how God brought something good out of this season of my life, or a list [alliterated of course] of things I learned, or just something positive in general, but I can’t because I’m still in this season. In a few years perhaps I will no longer be in this situation and will be able to see the effects it has had, but not today.

Health Update
I’ve had 2 injections now of the increased dose and overall I don’t notice much difference. They said I won’t really notice anything until between the 3rd and 4th injections and I get the 3rd on 8/30, one day after my semester starts. I’m not very optimistic based on my experience thus far with injections, but who knows, maybe I will feel better.

 

 

Advertisements

4 Years of Seminary: The Struggle is Real – Health

Part 2 of this post is here.

Around this time 4 years ago I left my hometown of Sarasota, FL to move to Dallas to attend DTS. I haven’t spoken much here about what has transpired over these past 4 years, but I feel that now is a good and appropriate time to do so.

Picture of a hot dog on sandwich with a caption claiming that it is a struggle to eat a hot dog on sandwich bread

This is not a real struggle…

Health Struggles
My own health issues have been the biggest struggle for me in seminary so far. In January of ’15 I was diagnosed with hypogonadism [low testosterone], but the symptoms had been present for most of my life, and particularly in the year prior to the diagnosis, though I was unaware of it at the time. Basically what this causes for me is depression. Not in the narrow sense of an overwhelming sadness, but in the broader sense of including loss of interest in previously enjoyed hobbies/activities, decreased energy, difficulty concentrating, sleep issues [for me waking up early, like 3-4am early], and being easily irritable [see here for depression symptoms, and here for subtle signs of depression]. The only things I felt that I could do well were eating, drinking, and breathing; even walking could be challenging depending on how far I was going.

But despite being diagnosed at the beginning of the spring ’15 semester it was a month or so into the semester until I was able to actually start treatment for this. My insurance had to approve it first, which took 2 weeks, but then I was allergic to the first one we tried, so we had to get a different one approved, which took another 2 weeks, but thankfully I wasn’t allergic to the second one [Androgel].

Well during this month long wait or so I got absolutely nothing done coursework wise, which put me quite behind. Once the treatment started working though I had more energy than I ever had before and was able to get most of it done without the need for extensions [except for Greek!].

During the summer though I didn’t feel rested, which I attributed to not sleeping well. So I bought some blackout curtains to block all the light that came into my room at night [which is considerable] and a new mattress. Well it worked for a while, but I soon fell back into the depression I was in earlier in the year and when the fall ’15 semester started I was pretty incapable of doing any sort of work. So I talked to my doctor and he increased the dosage I was on. I felt much better on this new dosage and was finally able to get work done. Unfortunately I was again about a month behind, but this time there was no way I would be able to catch up with the course load I had, which included two language courses. I had to ask every professor I had that semester for extensions on assignments, and thankfully they all granted them to me.

While I managed to get most of my work done before the fall ’15 semester ended I still needed a course extension for Greek and had to work continuously over the winter break to get all the work done before the spring ’16 semester started. And I did get it all done, but I was completely exhausted when the new semester started and I had several assignments due right at the start of that semester that I had to pull all-nighters to complete. I think I pulled about 3 in the first month of the semester.

I also had to switch insurance at the beginning of this year [previously was through my employer and my hours dropped below benefits eligibility] and my new insurance didn’t cover the treatment I was on, so I had to switch to injections [cypionate] in February. Overall the injections haven’t worked. I had my levels checked at the end of July and they were back to around where they were in January ’15.*

So I started the spring ’16 semester completely exhausted and had to further exhaust myself with all-nighters at the beginning and then had to change my testosterone therapy to something that didn’t work. So I once again had to ask my professors for extensions on assignments, and once again needed a course extension [though for eschatology this time!]. But once I handed in my last assignment [which was on June 31]  I slipped back into depression almost immediately the next day and have basically stayed there ever since.

So to briefly summarize all this, the only point in time over the last 2 years or so that I have not been depressed is when I’ve been so overwhelmed with work that I had to put all of my energy and effort into getting that done.

Conclusion
My dosage has been increased and I received the first injection of the new dosage on August 2nd. I felt noticeably better afterwards, but nowhere near how I felt when I was on the higher dosage of Androgel. I am hopeful that going forward my levels will be where they should be and I will not be falling behind in my courses anymore, but right now I am 100% not ready to start this next semester.

The experience of the past 2 years definitely had an impact on me spiritually, and I am planning on discussing that experience in the next post.

*What happened here was when I switched they checked my levels after about 3-4 injections and saw that they were higher than my baseline. I told them that I felt worse than I did previously, but they didn’t want to increase my dosage just yet at that point. The dosage was increased on August 1st.